SUBSCRIBE NOW

Enjoy all your local news and sports for less than 5¢ per day.

Subscribe Now

As the nation grapples with rising overdoses due to the synthetic opioid fentanyl, administrators at two Highland Lakes school districts have issued warnings and drafted measures to protect their students against the drug. 

While Burnet Consolidated Independent School District and Marble Falls Independent School District officials report no instances of fentanyl possession on campuses, each district is working diligently to educate students on the dangers of the controlled substance.

“We’re in the process of putting together talking points of how we want to discuss this with middle and high school students,” said MFISD Superintendent Dr. Chris Allen. “We’re going to do some education with our students, but we want to make sure it’s appropriate with their age and grade level.”

Strong relationships with local law enforcement play a major role in the districts’ fight against drug use.

“Our (school resource officers) are Burnet (Police Department) officers who are present daily on campuses and part of our routine operations,” said Rachel Jones, assistant superintendent of Curriculum and Introduction at BCISD. “Not only do they provide an effective law enforcement presence, but they also participate in the education of students through occasional classroom presentations.” 

Superintendent Allen warned MFISD parents in a media release on Aug. 25 about the dangerous drug and encouraged them to take an active role in helping prevent student drug use.

“We are talking to parents and asking parents to talk to their children,” he said. “We want to increase the level of education about this issue within our community.”

Similarly, BCISD also believes parents are oftentimes the best resources to ward off on-campus narcotics.

“Parents are the most important adult relationships in a student’s life, and actions can have a profound affect on the decisions that students make,” said Jones of BCISD. “As students get older and become more independent, they still need parental oversight and boundaries.”

She urged parents to monitor their children’s social media content and internet use. They should also know their child’s friends and where they spend time outside of school. 

“Other things parents can watch for are changes to moods, sleeping habits, school performance, and spending habits,” Jones said.

Even though these changes don’t always indicate illicit drug use, they can sometimes demonstrate a child’s need for adult direction, she continued.

BCISD has also relied on campus programs such as Say Something, an app that encourages students to anonymously report suspicious activity, including drug use, to campus administrators.

“Our students have been diligent to report concerns about their friends’ activities after the school day so that appropriate precautions or actions can be taken by law enforcement or by school officials the next school day,” Jones said.

Claiming the lives of over 1,600 Texans in 2021 alone, the recent fentanyl boom has exponentially increased the number of drug overdoses nationwide.

This past month, a third student from Hays Consolidated Independent School District died from a suspected fentanyl overdose.

In case of an on-campus overdose, MFISD is keeping the drug Narcan available at its middle and high school campuses this academic year. Narcan is a medication designed to reverse overdoses.

BCISD is not currently considering stocking its campuses with Narcan, but the option has not been excluded, Jones said.

If you or someone you know is struggling with drug addiction, call the Substance Abuse and Mental Health Services Administration Helpline at 1-800-662-4357.

nathan@thepicayune.com

1 thought on “School districts educate on fentanyl; MFISD stocks overdose reversal drug

  1. The problem with this drug is that it is NOT the same Fentanyl that you receive in a hospital. This is street fentanyl (or carfentanyl). It lasts longer than regular fentanyl and it burns through Narcan. Narcan has a half-life of about 45 minutes. It will reverse the effect but after 45 minutes, the carfentanyl is still in the system and the patient is out again. Narcan needs to be given again and again. If you need to use it on someone, please call 911. Just giving a single dose of Narcan is only a bandaid.

Comments are closed.

DailyTrib.com moderates all comments. Comments with profanity, violent or discriminatory language, defamatory statements, or threats will not be allowed. The opinions and views expressed here are those of the person commenting and do not necessarily reflect the official position of DailyTrib.com or Victory Media Marketing.